Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 110, NWS Shreveport, LA

May 2, 2003Howard County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 2, 2003, 11:14 PM CDT for Howard County, Arkansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 11:14 PM CDT (04:14 UTC)
Expired
May 3, 2003, 12:15 AM CDT
In force
61 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Howard County, AR

The radar

The Western Arkansas radar (KSRX), 146 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 9:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 4.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1869 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1869 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

378 
WUUS54 KSHV 030414
SVRSHV
ARC061-030515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1114 PM CDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 1215 AM CDT

* AT 1114 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF
  DIERKS...OR ABOUT 14 MILES EAST OF DE QUEEN...MOVING SOUTHEAST AT
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  3 MILES SOUTHWEST OF MINERAL SPRINGS...9 MILES SOUTHWEST OF
  NASHVILLE AT 1125 PM CDT
  TOLLETTE AT 1135 PM CDT

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO THE SIZE OF GOLFBALLS.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN SOUTHWEST ARKANSAS
UNTIL 1215 AM CDT.

LAT...LON 3418 9409 3379 9398 3375 9383 3418 9384

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 9:55 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 2, 9:55 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
955 PM CDT FRI MAY 2 2003

WILL HAVE TO UPDATE ZONES AGAIN TO ADD NEW SVR WATCH FOR NORTHERN
ZONES.

STORMS BEGINNING TO FIRE ACROSS THE NORTHERN ZONES THIS
EVENING...AS THIS AREA REMAINS IN AREA OF BEST INSTABILITY.
LATEST LAPS ANALYSIS INDICATED LI/S STILL IN THE -6 -(-8)...
WITH CAPES STILL IN EXCESS OF 3500 J/KG. WEAK FRONT...WHICH APPEARS
WASHED OUT THIS EVENING...EXTENDS ROUGHLY ALONG THE RED RIVER OF N
TX...THROUGH MCCURTAIN COUNTY OK...INTO SCNTRL AR...WITH STORMS
ROOTED NEAR THIS BOUNDARY.  FRONT IS PROGGED TO LIFT NWD LATER
TONIGHT AND DURING THE DAY SAT.

REMOVED BOTH EARLIER SVR WATCHES...AND ALSO RAISED MINS A
CATEGORY IN ALL LOCATIONS.  ALSO LEFT SVR MENTIONED UP NORTH IN
LIGHT OF CURRENT CONVECTION...AND RAISED POPS A TAD THERE AS
WELL.  LOWERED POPS TO SLIGHT CHANCES ELSEWHERE...AND KEPT
30/S OUT WEST FOR CONVECTION OVER CNTRL TX MOVING E.

UPDATE ALREADY OUT.

15

.SHV...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 3 AM CDT FOR
MCCURTAIN COUNTY OK...EXTREME NE TX...AND ALL OF SW AR.
Hazardous weather outlook, May 2, 12:00 PM CDT, 11 hours 14 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL CONTINUE TO LINGER ACROSS THE AREA THIS
AFTERNOON...MOVING AT A SNAILS PACE TOWARD THE INTERSTATE 20
CORRIDOR ACROSS NORTH LOUISIANA AND SLIGHTLY FURTHER SOUTH ACROSS
EAST TEXAS.  THE FRONT...ALONG WITH THE COMBINED MOISTURE AND
DAYTIME HEATING WILL IGNITE SCATTERED THUNDERSTORMS THIS AFTERNOON.
SOME THUNDERSTORMS WILL MOST LIKELY BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
MOISTURE WILL LINGER ACROSS THE AREA THROUGH MUCH OF THE PERIOD...SO
AFTERNOON THUNDERSTORMS WILL REMAIN IN THE FORECAST.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

20

In the hours before

Local storm report, May 2, 7:41 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
741 PM CDT FRI MAY 2 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    3 W BATTIEST              OK   TORNADO
05/01/03   MCCURTAIN                      F0 TORNADO OCCURRED FROM 4
                                          MILES NW OF BATTIEST TO 2
                                          MI SW OF BATTIEST. DAMAGE
                                          CONSISTED OF TORN ROOF OFF
                                          BARN...SHEET METAL
                                          DAMAGE...AND FEW TREES
                                          DOWN. REPORTED BY SPOTTER.

0815 PM    BROKEN BOW                OK   TORNADO
05/01/03   MCCURTAIN                      F2 TORNADO OCCURRED FROM 5
                                          MILES NW OF BROKEN BOW TO 8
                                          MILES SE OF BROKEN BOW.
                                          DAMAGE CONSISTED OF 2 HOMES
                                          WITH SEVERE ROOF
                                          DAMAGE...AND 30 TO 40 HOMES
                                          WITH MINOR TO MODERATE ROOF
                                          AND FRAME DAMAGE. ONE HOME
                                          DESTROYED. NUMEROUS TREES
                                          UPROOTED AND
                                          SNAPPED...ALONG WITH
                                          SEVERAL POWER POLES.
                                          REPORTED BY NWS SURVEY.

03
Special weather statement, May 2, 9:06 PM CDT, 2 hours 8 minutes before
TXZ124>126-136>138-149>153-165>167-030230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
906 PM CDT FRI MAY 2 2003

SEVERE THUNDERSTORM WATCH #213 THAT WAS IN EFFECT FOR MUCH OF EAST
TEXAS HAS BEEN CANCELLED.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:56 PM CDTSevere Thunderstorm WarningSHVHoward49 min
May 2, 9:44 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard61 min
May 2, 10:28 PM CDTSevere Thunderstorm WarningSHVNevada62 min
May 2, 10:34 PM CDTSevere Thunderstorm WarningSHVSevier56 min
May 2, 10:45 PM CDTSevere Thunderstorm WarningSHVHempstead60 min
May 2, 11:10 PM CDTSevere Thunderstorm WarningSHVColumbia65 min
May 2, 11:55 PM CDTSevere Thunderstorm WarningSHVHempstead65 min
May 3, 12:07 AM CDTSevere Thunderstorm WarningSHVUnion53 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.